Skip to Main Content


Case history


Image not available. An 80-year-old man presented to his GP with a long-standing history of urinary incontinence and nocturia. He reported no other symptoms and he described himself as 'fit and well' and independent in his activities of daily living. His past medical history included hypertension, type 2 diabetes mellitus and a left lower limb deep vein thrombosis treated with warfarin for 6 months, 3 years ago. His medications included metformin, amlodipine, simvastatin and lansoprazole.

A digital rectal examination (DRE) revealed an enlarged prostate with a smooth right-sided nodule. Apart from mild ankle oedema, his clinical examination was normal. Initial blood tests revealed raised prostate-specific antigen (PSA) 9.5 ng/ml and raised HbA1c 82 mmol/mol. He was urgently referred to the local specialist centre where a staging MRI scan showed bilateral T2 organ-confined prostate cancer, slightly larger on the right with no evidence of metastatic disease. A transrectal ultrasound scan and prostatic biopsy revealed bilateral Gleason score 7 (3+4) prostate adenocarcinoma. In accordance with International Society of Geriatric Oncology guidelines, he was assessed to be 'vulnerable with reversible impairment' needing further medical intervention for his hypertension, diabetes and incontinence. The urology multidisciplinary team recommended that the patient should be counselled and potentially offered the following management options:

  • Watch and wait approach.

  • Radical prostate radiotherapy with 4-6 months of concurrent androgen deprivation therapy (ADT).

  • Appointment with the incontinence clinic for management of his lower urinary tract symptoms.

At the specialist urology clinic, following urodynamic studies, his incontinence was ascribed to the following:

  • Detrusor overactivity.

  • Bladder outflow obstruction due to coexisting benign prostate enlargement.

  • Peripheral oedema secondary to the dihydropyridine calcium channel blocker amlodipine, resulting in nocturnal diuresis.

  • Polyuria due to poor diabetic control.

Amlodipine was stopped and he was referred back to his GP to be commenced on alternative antihypertensive medication under close supervision in view of tamsulosin's effect on BP. His incontinence improved on solifenacin, tamsulosin and support from the community diabetes team.

He was seen in the oncology clinic, where he reported significant enhancement in the quality of his life due to improvement in his incontinence. After considering the treatment options, he elected to embark on watchful waiting, as the radical treatment option could not further enhance the quality of his life and could potentially reduce it mainly due to recurrence of incontinence and androgen deprivation syndrome.

What factors should be considered in screening and evaluating an older patient with prostate cancer?

What is the role of hormonal treatment in the management of prostate cancer?

How should urinary incontinence initially be assessed in this older man?

What is the presentation and management approach of venous thromboembolism (VTE) in a cancer patient?


What factors should be considered in screening and evaluating an older patient with prostate cancer?


Prostate cancer is the most common malignancy and the second most common cause of cancer death amongst men in the UK. Below the age of 50 years, prostate cancer is ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.